{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,4,25]],"date-time":"2025-04-25T15:40:03Z","timestamp":1745595603124,"version":"3.40.4"},"reference-count":11,"publisher":"BMJ","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["BMJ Case Reports"],"published-print":{"date-parts":[[2009]]},"abstract":"<jats:p>A case is presented of a rare complication of hyperthyroidism, known as thyrotoxic hypokalaemic periodic paralysis, in a man from Nepal. A 26-year-old Nepalese man, with known hypokalaemia, was referred to the clinical laboratory services for electrolyte analysis. Results showed Na<jats:sup>+<\/jats:sup>120 mmol\/l and K<jats:sup>+<\/jats:sup>2.8 mmol\/l, and he was prescribed potassium chloride. In fact, he had previously been receiving potassium supplementation periodically and his history revealed that he had experienced the same type of attack and was hospitalised 6 months earlier. He had profound tremor and was agitated and irritable during his visit to this hospital. Thyroid function testing showed high T3 (tri-iodothyronine) and T4 (thyroxine) with low thyroid stimulating hormone (TSH) concentration in the serum, indicating thyrotoxic hypokalaemic periodic paralysis. Treatment with neomercazole resulted in an improvement during the follow up visit. Hypokalaemia is believed to be a consequence of a massive shift due to increased sodium\u2013potassium\u2013adenosine triphosphatase (Na<jats:sup>+<\/jats:sup>K<jats:sup>+<\/jats:sup>ATPase ) pump activity in the presence of elevated thyroid hormones.<\/jats:p>","DOI":"10.1136\/bcr.05.2009.1836","type":"journal-article","created":{"date-parts":[[2009,9,7]],"date-time":"2009-09-07T04:49:02Z","timestamp":1252298942000},"page":"bcr0520091836","source":"Crossref","is-referenced-by-count":1,"title":["Thyrotoxic hypokalaemic periodic paralysis in a man from Nepal"],"prefix":"10.1136","volume":"2009","author":[{"given":"Shankhar","family":"Majhi","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Kishun Deo","family":"Mehta","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Vishwajeet","family":"Rohil","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2009,9,6]]},"reference":[{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.1","doi-asserted-by":"publisher","DOI":"10.1111\/j.1742-6723.2005.00764.x"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.2","doi-asserted-by":"publisher","DOI":"10.4183\/aeb.2007.345"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.3","unstructured":"Elmah N Nor M Mehra S . Hypokalemia and thyrotoxicosis in a patient with quadriplegia. Hospital Physician February 2007: 43\u20138."},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.4","first-page":"63","article-title":"Blood glucose and insulin responses to oral glucose in hyperthyroidism","volume":"21","author":"Pandolfi","year":"1996","journal-title":"Minerva Endocrinol"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.5","doi-asserted-by":"publisher","DOI":"10.4065\/80.1.99"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.6","first-page":"384","article-title":"Thyrotoxic periodic paralysis admitted to the medical department in Qatar","volume":"66","author":"Abbas","year":"2008","journal-title":"Neth J Med"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.7","first-page":"29","article-title":"Thyrotoxic periodic paralysis: a report of 3 Malaysian cases and a review of its pathology","volume":"27","author":"Sthaneshwar","year":"2005","journal-title":"Malays J Pathol"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.8","doi-asserted-by":"crossref","first-page":"451","DOI":"10.1136\/bmj.1.5538.451","article-title":"Periodic paralysis complicating thyrotoxicosis in Chinese","volume":"i","author":"McFadzean","year":"1967","journal-title":"BMJ"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.9","first-page":"265","article-title":"Thyrotoxic periodic paralysis","volume":"8","author":"Aggarwal","year":"2007","journal-title":"Journal of the Indian Academy of Clinical Medicine"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.10","first-page":"126","article-title":"Thyrotoxic periodic paralysis","volume":"19","author":"Lien","year":"2006","journal-title":"Proc (Bayl Univ Med Cent)"},{"key":"2025042508141671000_2009.sep06_1.bcr0520091836.11","doi-asserted-by":"publisher","DOI":"10.1210\/jc.2006-0356"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr.05.2009.1836","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,4,25]],"date-time":"2025-04-25T15:14:24Z","timestamp":1745594064000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr.05.2009.1836"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2009]]},"references-count":11,"alternative-id":["10.1136\/bcr.05.2009.1836"],"URL":"https:\/\/doi.org\/10.1136\/bcr.05.2009.1836","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2009]]}}}